Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 051, 26 pages      arXiv:1805.08954
Contribution to the Special Issue on Orthogonal Polynomials, Special Functions and Applications (OPSFA14)

Quasi-Orthogonality of Some Hypergeometric and $q$-Hypergeometric Polynomials

Daniel D. Tcheutia a, Alta S. Jooste b and Wolfram Koepf a
a) Institute of Mathematics, University of Kassel, Heinrich-Plett Str. 40, 34132 Kassel, Germany
b) Department of Mathematics and Applied Mathematics, University of Pretoria, Pretoria 0002, South Africa

Received January 26, 2018, in final form May 17, 2018; Published online May 23, 2018

We show how to obtain linear combinations of polynomials in an orthogonal sequence $\{P_n\}_{n\geq 0}$, such as $Q_{n,k}(x)=\sum\limits_{i=0}^k a_{n,i}P_{n-i}(x)$, $a_{n,0}a_{n,k}\neq0$, that characterize quasi-orthogonal polynomials of order $k\le n-1$. The polynomials in the sequence $\{Q_{n,k}\}_{n\geq 0}$ are obtained from $P_{n}$, by making use of parameter shifts. We use an algorithmic approach to find these linear combinations for each family applicable and these equations are used to prove quasi-orthogonality of order $k$. We also determine the location of the extreme zeros of the quasi-orthogonal polynomials with respect to the end points of the interval of orthogonality of the sequence $\{P_n\}_{n\geq 0}$, where possible.

Key words: classical orthogonal polynomials; quasi-orthogonal polynomials; interlacing of zeros.

pdf (493 kb)   tex (26 kb)


  1. Brezinski C., Driver K.A., Redivo-Zaglia M., Quasi-orthogonality with applications to some families of classical orthogonal polynomials, Appl. Numer. Math. 48 (2004), 157-168.
  2. Bultheel A., Cruz-Barroso R., Van Barel M., On Gauss-type quadrature formulas with prescribed nodes anywhere on the real line, Calcolo 47 (2010), 21-48.
  3. Chen W.Y.C., Hou Q.-H., Mu Y.-P., The extended Zeilberger algorithm with parameters, J. Symbolic Comput. 47 (2012), 643-654, arXiv:0908.1328.
  4. Chihara T.S., On quasi-orthogonal polynomials, Proc. Amer. Math. Soc. 8 (1957), 765-767.
  5. Chihara T.S., An introduction to orthogonal polynomials, Mathematics and its Applications, Vol. 13, Gordon and Breach Science Publishers, New York - London - Paris, 1978.
  6. Dickinson D., On quasi-orthogonal polynomials, Proc. Amer. Math. Soc. 12 (1961), 185-194.
  7. Draux A., On quasi-orthogonal polynomials, J. Approx. Theory 62 (1990), 1-14.
  8. Driver K., Jooste A., Interlacing of zeros of quasi-orthogonal Meixner polynomials, Quaest. Math. 40 (2017), 477-490.
  9. Driver K., Jordaan K., Zeros of quasi-orthogonal Jacobi polynomials, SIGMA 12 (2016), 042, 13 pages, arXiv:1510.08599.
  10. Driver K., Muldoon M.E., Interlacing properties and bounds for zeros of some quasi-orthogonal Laguerre polynomials, Comput. Methods Funct. Theory 15 (2015), 645-654.
  11. Driver K., Muldoon M.E., Bounds for extreme zeros of quasi-orthogonal ultraspherical polynomials, J. Class. Anal. 9 (2016), 69-78, arXiv:1602.00044.
  12. Fejér L., Mechanische Quadraturen mit positiven Cotesschen Zahlen, Math. Z. 37 (1933), 287-309.
  13. Foupouagnigni M., Koepf W., Tcheutia D.D., Njionou Sadjang P., Representations of $q$-orthogonal polynomials, J. Symbolic Comput. 47 (2012), 1347-1371.
  14. Gasper G., Rahman M., Basic hypergeometric series, Encyclopedia of Mathematics and its Applications, Vol. 96, 2nd ed., Cambridge University Press, Cambridge, 2004.
  15. Johnston S.J., Jooste A., Jordaan K., Quasi-orthogonality of some hypergeometric polynomials, Integral Transforms Spec. Funct. 27 (2016), 111-125.
  16. Jooste A., Jordaan K., Toókos F., On the zeros of Meixner polynomials, Numer. Math. 124 (2013), 57-71.
  17. Joulak H., A contribution to quasi-orthogonal polynomials and associated polynomials, Appl. Numer. Math. 54 (2005), 65-78.
  18. Koekoek R., Lesky P.A., Swarttouw R.F., Hypergeometric orthogonal polynomials and their $q$-analogues, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2010.
  19. Koepf W., Hypergeometric summation. An algorithmic approach to summation and special function identities, 2nd ed., Universitext, Springer, London, 2014.
  20. Koepf W., Schmersau D., Representations of orthogonal polynomials, J. Comput. Appl. Math. 90 (1998), 57-94, math.CA/9703217.
  21. Marcellán F., Petronilho J., On the solution of some distributional differential equations: existence and characterizations of the classical moment functionals, Integral Transform. Spec. Funct. 2 (1994), 185-218.
  22. Maroni P., Une théorie algébrique des polynômes orthogonaux. Application aux polynômes orthogonaux semi-classiques, in Orthogonal Polynomials and their Applications (Erice, 1990), IMACS Ann. Comput. Appl. Math., Vol. 9, Editors C. Brezinski, L. Gori, A. Ronveaux, Baltzer, Basel, 1991, 95-130.
  23. Medem J.C., Álvarez-Nodarse R., Marcellán F., On the $q$-polynomials: a distributional study, J. Comput. Appl. Math. 135 (2001), 157-196.
  24. Moak D.S., The $q$-analogue of the Laguerre polynomials, J. Math. Anal. Appl. 81 (1981), 20-47.
  25. Riesz M., Sur le problème des moments. III, Ark. Mat. Astron. Fys. 17 (1923), 1-52.
  26. Shohat J., On mechanical quadratures, in particular, with positive coefficients, Trans. Amer. Math. Soc. 42 (1937), 461-496.
  27. Tcheutia D.D., Jooste A.S., Koepf W., Mixed recurrence equations and interlacing properties for zeros of sequences of classical $q$-orthogonal polynomials, Appl. Numer. Math. 125 (2018), 86-102.

Previous article  Next article   Contents of Volume 14 (2018)